Acetaminophen Recall is More Than a Headache

Related articles

Screen Shot 2015-10-15 at 1.07.57 PMTylenol (generic name acetaminophen) is one of the most widely used non-presciption drugs for pain and fever. It is generally not regarded to be as effective as nonsteroidal antiinflammatory drugs (NSAIDs), such as Advil and Aleve, or aspirin, but it has two primary advantages. First, it does not cause gastric irritation, which can be severe, and is almost always seen when NSAIDs are used, especially long-term. Second, it does not cause bleeding a major disadvantage of the NSAIDs.

As such, many people regard it as a very safe drug, which it is, with one major exception: It has a narrow therapeutic index (TI) a measure of the ratio of the toxic dose to the effective dose.

For example, the much-feared Valium has a TI of 100, which means that one would have to take something like a hundred 10 mg pills the highest dose sold to expect a toxic effect.

By comparison, the TI for acetaminophen is approximately three.

If this no longer sounds so safe, it's because it isn't. In fact, most people who attempt suicide by taking large quantities of Vicodin or Percocet end up dying not from the narcotic, rather, from the high dose of acetaminophen, which is the other component of those pills.

This prompted the FDA in 2011 reduce the amount of acetaminophen in Vicodin and Percocet to 325 mg, instead of 500 mg. (The number on the bottle, e.g., 5/325 refers to the dose of the narcotic, and the dose of acetaminophen respectively. Vicodin 5/500 is no longer available).

Similarly, in 2012, the FDA instructed manufacturers of acetaminophen to lower the maximum daily dosage from 4,000 mg to 3,000. Instead of two extra strength (500 mg pills) four times per day, the recommended limit is three times per day, or two normal strength (325 mg) pills four times per day.

Why is all this being done? It is because as little as 10,000 mg (10 grams) of acetaminophen in one day can cause irreversible liver damage, and even death.

This is why Medline Industries, a manufacturer of acetaminophen isn't looking too good right now. The company is recalling one lot of the pills that was labeled as containing 325 mg, but instead contained 500 mg. So, instead of 2,600 mg, a person taking eight pills will actually get 4,000 mg.

Compounding the problem is that people take decongestants and cough syrups which often have added acetaminophen. This may not be obvious from the label. They really should not do this. Combining multiple drugs is a marketing ploy, not a medical advantage. It is plenty easy to get a cough syrup and a bottle of Tylenol should you need both.

For example, a product called Theraflu Express Max is sold as a remedy for flu, colds, and sore throats. From the bottle, it is very far from clear that each dose contains 625 mg of acetaminophen.

Screen Shot 2015-10-15 at 12.22.18 PM

The directions state: "Do not take more than 5 doses (150 mL) in 24 hours unless directed by a doctor."

Five doses of this stuff in one day will give you 3,125 mg of acetaminophen already more than the recommended daily limit. Someone who is unaware of the acetaminophen content and happens to take eight Medline Industries 500 mg pills will have consumed 7,125 mg of the drug in one day more than twice the FDA limit, and rather close to a toxic dose. Throw in a few Vicodin in case the pain gets really bad, and there you have it a potentially fatal, but unintentional overdose.

Acetaminophen is nothing to fool around with. And companies that add it to cough medicines and decongestants ought to knock it off.